The strange colour of Giulia’s tongue
Giulia is a child aged three, who is in good health with a history of an episode of Kawasaki syndrome which occurred at the age of one year and which resolved in a short period of time. In the early years of her life, she never suffered from respiratory or ear infections, but shortly after starting at nursery school her first otitis appeared! The child was seen by a paediatrician, who diagnosed acute otitis media. She was therefore placed on monotherapy with oral amoxicillin at a dose of 3 ml/3 times a day for 10 days. Concurrently, she was given an intestinal anti-dysmicrobic. Eight days after the first administration, the paediatrician saw the child for a check-up, and at that time found an abnormal tongue condition: it had a dark colour, was coated at the rear, clearer at the front, with a hairy appearance, in the absence of candidiasis. The condition persisted in the following days, and the mother also reported the onset of halitosis. She therefore asked a consultant dermatologist for advice, who made the diagnosis of "black lingua villosa". In agreement with the paediatrician, it was decided to stop the antibiotic in use, despite the reaction not being recorded on the summary of drug characteristics (SPR). To fully resolve the otitis, he prescribed treatment with oral azithromycin at a dose of 150 mg/day for 5 days. To treat the tongue however, he recommended it was brushed with a soft toothbrush to speed up regression, and to maintain good oral hygiene with the help of bicarbonate mouthwashes to alkalize the oral environment (mouthwashes with chlorhexidine could however, aggravate the discolouration). One month after the amoxicillin treatment was discontinued, Julia's tongue problem was finally resolved.
A multi-factorial etiology
Lingua villosa nigra, or black hairy tongue, is a predominantly asymptomatic benign medical condition, characterized by hypertrophy and/or reduced desquamation of the filiform papillae on the rear of the tongue, which is coloured dark brown to black. Lingua villosa can also be white, green, blue or yellow in appearance.1,2,3 The specific colour seems to be due to the accumulation of pigmented bacteria or fungi within the excessively elongated filiform papillae.2-4 The diagnosis is essentially clinical, and the symptoms which are sometimes associated are: alterations in taste, metallic taste in the mouth, halitosis, a choking or tingling sensation, nausea and xerostomia.1,2,5 The etiology remains unclear, and is often multifactorial, i.e. resulting from a combination of local and systemic problems. There are numerous predisposing factors, such as smoking, taking topical or systemic antibiotics, or bismuth, or systemic corticosteroid therapy, poor oral hygiene, yeast infections and radiation therapy.1 The mechanism by which drugs cause this condition is unclear. Prevalence increases with age and varies in general, being three times more common in men than women, due to the presence of major risk factors.1 In the literature there are several case reports about the occurrence of lingua villosa nera in adults as well as in children, in which, however, this reaction is not frequent.6-7 In Julia's case, it is possible that the reaction was incurred after antibiotic therapy, although it was not shown in the SPC for the specialty prescribed to the child. The Micromedex Database reports that this reaction has been recorded in some SPRs for drugs marketed in Italy.8 Of note, however, is the fact that the onset of lingua villosa nera is known, both in Italy and in other countries, for the combination amoxicillin plus clavulanic acid. In the Italian Database for reporting adverse reactions, there are three other reports of lingua nera caused by therapy with amoxicillin, whilst the Dutch Database, up to 2009, had received 37 reports of this drug combination/reaction.9 However, predisposing factors in clinical histories have not been excluded.
Currently, there are no guidelines for the treatment of lingua villosa nera, and the response to prescribed curative therapy depends very much on the underlying conditions and respect of same. In adults, the pathological condition may persist for years, whilst in children, it usually resolves within a few weeks. The first action to implement is the suspension of potentially offending agents, and modification of any predisposing factors (such as smoking and poor oral hygiene). Benefits can also be achieved by hydration and salivation (perhaps through the use of chewing gum), the use of a soft toothbrush to scrape the tongue to promote desquamation of keratinised papillae, topical application of sodium bicarbonate or rinsing the mouth with a dilute solution of hydrogen peroxide. Rarely, surgical excision is needed to resolve the condition.1,2,6 In Julia's case, there was a complete regression of the condition in one month, due to suspension of the suspected drug, combined with good oral hygiene.
Elena Arzenton1, Ilaria Mattei2, Lia Vittoria Gardin3, Lara Magro1
1 USE Pharmacology AOUI Verona,
2 Medical Consultant in Dermatology and Venereology,
3 Independent Paediatrician
- World J Gastroenterol 2014;20:10845-50. CDI NS
- Pharmacotherapy 2010;30:585-93. CDI NS
- Arch Dermatol 1999;135:177-81. CDI NS
- N Engl J Med 2007;357:2388. CDI NS
- Cleve Clin J Med 2008;75:847-8. CDI NS
- CMAJ 2012;184:68. CDI
- J Paediatr Child Health 2008;44:377-9. CDI NS
- Database Micromedex 2.0: accesso 07/01/2015.
- Database Lareb 2.0: accesso 13/01/2015.